MAUDE Adverse Event Report: ALPHATEC SPINE INC POLYAXIAL SCREW, 6.5 MM X 45 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC POLYAXIAL SCREW, 6.5 MM X 45 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47000-065-045
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/04/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The proximal portion of the returned arsenal polyaxial screw is currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
During revision surgery for an unrelated issue (patient condition, coronal imbalance) the polyaxial screw located in the right l5 was found broke just below the tulip.The fracture was not visible on post-op x-ray and appears to have occurred post-operatively and after fusion occurred.The threaded shaft could not be removed and remains entrapped within the l5.
 
Additional Manufacturer Narrative
Review of the device history records revealed no manufacturing, processing or design related irregularities.The implant was found to be properly manufactured and released in accordance with the device master record.The proximal portion of the broken pedicle screw retrieved from the patient was returned to alphatec for evaluation.The screw shank was fractured at the most proximal portion of the screw shank neck, at the transition to the spherical head.The screw body (or tulip) exhibits noticeable signs of wear where the blue anodize has been worn off the body and a bright polished surface remains.It is unknown whether the removal of the anodize occurred in vivo or whether it was caused during the removal of the specimen, but the anodize wear does not indicate any compromise of the implant since it is not accompanied by any gouging or indication of damage.The polyaxial head remains locked with respect to the angle of the remainder of the bone screw shank and there are no obvious signs of damage to any other portion of the returned implant (with the exception of the broken screw shank).The fracture pattern is consistent with fatigue failure, exhibiting a largely smooth surface with striations where the crack propagated under fatigue until the crack was substantial enough that tearing of the remaining material occurred.The failure pattern and overall appearance of the failed screw shank aligns with the failures seen on screws subjected to standard fatigue testing, which is specifically designed to assess fatigue strength of the screw shank.The side of the screw shank from which the fracture initiated aligns with the portion of the screw body where wear appears to have removed the anodize; based on the angle of the screw shank, it appears that the fracture initiated on the caudal side of the screw - this aligns with clinical findings that 75% of screw breakage occurs on the caudal side (studies have shown that screw shanks have higher axial stress on the caudal side compared with the cephalic side).Additionally, since this was the caudal-most screw, this screw would have been anchoring the construct and thus would have been under more stress than screws higher in the construct.The complaint report states that the patient had successfully fused, and the surgeon suspected that the failure occurred following fusion.This is supported by the fact that no other hardware failures were present.Additionally, the failure was not visible on x-ray during post op visits, which indicates that it was either not present (i.E.Had not yet failed at the time of follow up) or occurred when the construct was no longer subject to significant motion (i.E.The patient had fused).The failure would likely have gone unnoticed entirely, but the patient had returned for an unrelated revision surgery during which the entire construct was removed, resulting in the failure being observed.The failure is in line with the expected failure modes predicted during product testing, and the implant does not appear to have failed prior to providing the necessary stabilization to allow the patient to achieve fusion.Despite the existence of a fusion mass, various strains and loads are still transferred to the implant.The patient was apparently suffering from coronal imbalance (reason for the revision surgery) therefore, uneven loads would have been placed on the existing hardware, likely leading to the failure.

Brand Name
POLYAXIAL SCREW, 6.5 MM X 45 MM (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key5943653
Report Number2027467-2016-00069
Device Sequence Number18991632
Product Code NKB
UDI-Device Identifier00844856070745
UDI-Public00844856070745
Combination Product (Y/N)N
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number47000-065-045
Device Catalogue Number47000-065-045
Device Lot Number7413907
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/12/2016
Supplement Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age66 YR